California, 2005

Funnel Cloud in California, March 4, 2005

March 4, 2005 · NWS SGX · 1 event in 1 county or zone

1 funnel cloud, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before the first event at Mar 4, 9:00 AM PST, 3 hours 50 minutes earlier.

Area forecast discussion, Mar 4, 9:00 AM PST, 3 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
900 AM PST FRI MAR 4 2005

.SYNOPSIS...UPPER LEVEL LOW PRESSURE WILL BRING SHOWERS TODAY AND A
CHANCE OF SHOWERS AND THUNDERSTORMS SATURDAY...LINGERING INTO
SUNDAY. HIGH PRESSURE AND OFFSHORE FLOW WILL BRING FAIR AND WARMER
WEATHER NEXT WEEK.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES.

OUTER BANDS OF LIGHT SHOWERS ARE BEGINNING TO TRACK THROUGH THE
FORECAST AREA THIS MORNING. SATELLITE AND RADAR INDICATE MORE BANDS
TO COME THROUGH THROUGH THE DAY. INSTABILITY IS INCREASING TODAY AND
TSTORMS ARE VERY POSSIBLE TODAY THROUGH SAT. HAVE ISSUED STATEMENTS
TO INDICATE THAT A FEW TSTORMS MAY CONTAIN FUNNEL CLOUDS OR
WATERSPOUTS. THE UPPER LOW MOVES RIGHT THROUGH SOCAL TODAY AND INTO
NORTHERN BAJA SAT MORNING. SHOWERS WILL BE RATHER CLOSE TO THE UPPER
LOW CORE AND MOST SHOWERS WILL BE LIGHT. THE PRESENCE OF THE LOW AND
THE COLD AIR ALOFT WILL KEEP THE ATMOSPHERE UNSTABLE ENOUGH FOR
TSTORMS THROUGH SAT...ESPECIALLY IN THE AFTERNOON. CURRENT MODEL
SOLUTIONS ARE WILDLY DIFFERENT THAN THOSE OF YESTERDAY FOR DAYS 3
AND 4...MOVING THE UPPER LOW MOVING OUT OF THE REGION SUN AND THE
UPPER RIDGE BUILDING MON AND TUE. FOR SUN EXPECT LEFTOVER SHOWERS
MAINLY IN MTNS AND DESERT WITH HIGHER CHANCES SOUTH CLOSER TO THE
LOW CENTER. A TRANSITION TO FAIR WEATHER BY TUE AND A LOT WARMER WED
AND THU. RECENT MODEL PERFORMANCE FOR THIS FORECAST RANGE HAS BEEN
VERY POOR LATELY...SO CONFIDENCE REMAINS LOW IN THE DETAILS BEYOND
THE WEEKEND.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...

SPECIAL WEATHER STATEMENT FOR FUNNEL CLOUDS OR WATERSPOUTS...SEE
LAXSPSSGX.

MARINE WEATHER STATEMENT FOR FUNNEL CLOUDS OR WATERSPOUTS...SEE
LAXMWSSGX.

FLOOD ADVISORY FOR SMALL STREAM FLOODING REMAINS IN EFFECT FOR THE
SAN DIEGUITO RIVER BELOW HODGES DAM FOR...SEE LAXFLSSGX.

HIGH SURF ADVISORY UNTIL 10 AM SUN...SEE LAXCFWSGX.

&&

MM
Hazardous weather outlook, Mar 4, 6:00 AM PST, 6 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
600 AM PST FRI MAR 4 2005

CAZ042-043-048-050-055-056-057-058-060-061-062-051400-
ORANGE COUNTY COASTAL AREAS-
SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-
APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-
600 AM PST FRI MAR 4 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF EXTREME SOUTHWESTERN
CALIFORNIA.

.DAY ONE... TODAY AND TONIGHT.

LARGE WEST SWELL WILL CAUSE LARGE SURF AND A HIGH SURF ADVISORY IS
IN EFFECT FOR THE COASTAL AREAS. SEE LAXCFWSGX FOR DETAILS.

.DAYS TWO THROUGH SEVEN... SATURDAY THROUGH THURSDAY.

LARGE WEST SWELL WILL CONTINUE LARGE SURF AND A HIGH SURF ADVISORY
WILL REMAIN IN EFFECT FOR THE COASTAL AREAS UNTIL 10 AM SUNDAY.

UPPER LEVEL LOW PRESSURE WILL CAUSE A SLIGHT CHANCE OF THUNDERSTORMS
SATURDAY. THUNDERSTORMS HAVE DEADLY LIGHTNING AND MAY HAVE BRIEF
HEAVY RAIN...STRONG GUSTY WINDS AND HAIL.

SKYWARN ACTIVATION STATEMENT...SKYWARN WEATHER SPOTTER ACTIVATION
IS NOT EXPECTED.

ATKIN

In the hours before

Special weather statement, Mar 4, 9:30 AM PST, 3 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
930 AM PST FRI MAR 4 2005

CAZ042-043-048-050-055>058-050200-
ORANGE COUNTY COASTAL AREAS-
SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-
930 AM PST FRI MAR 4 2005

...FUNNEL CLOUDS AND BRIEF TORNADOES POSSIBLE THROUGH SATURDAY...

A COLD UPPER LEVEL LOW MOVING THROUGH SOUTHERN CALIFORNIA WILL BRING
SHOWERS THROUGH SATURDAY NIGHT. ISOLATED THUNDERSTORMS ARE POSSIBLE.
CONDITIONS WILL ALSO BE FAVORABLE FOR THE DEVELOPMENT OF FUNNEL
CLOUDS AND BRIEF TORNADOES. LOCAL GUSTY WINDS NEAR THE HEAVIER
SHOWERS AND THUNDERSTORMS TO NEAR 40 MPH ARE ALSO POSSIBLE. THE
THREAT OF FUNNEL CLOUDS AND BRIEF TORNADOES SHOULD END SATURDAY
NIGHT AS THE LOW PRESSURE SYSTEM DRIFTS SOUTHEAST INTO MEXICO.

SMALL

The radar

The San Diego radar (KNKX), 28 km away, was scanning. The volume nearest the first event began at 20:48 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, San Diego

When
March 4, 12:50 PM PST
Where
San Diego County, Del Mar
Reported by
TRAINED SPOTTER
Coordinates
33.028, -116.770 (the zone’s center; the record gives no point)

A funnel cloud was spotted near Carmel Valley Road in Del Mar.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2005Every state in 2005This day in weather historyWarnings in California, March 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5440572.